October 1, 2008

The Lamictal Skin Rash...



Some of us take a single AED for our condition. Others of us take more than a single drug. Many of us have been warned about the serious side effects possible from our drugs and there is one drug that seems to have the wildest side effect: Lamictal has the potential to cause a deadly skin rash.
The rash is referred to as Stevens Johnson Syndrome.
Although I received this warning when I began taking Lamictal, I found it was difficult to find photos of what the rash looked like. I wanted to see it so that if it began happening to me, I would know when to rush off to the hospital. 


I have recently found a photo that is of a woman with this rash, and I have included information on what this rash is.

Here's hoping it helps some of you!!!

Lamitical is a drug used to control seizures. In a small number of people, LAMICTAL causes a serious skin rash. In these cases, the person must be treated at a hospital; rarely, deaths have been reported. Serious skin rashes are most likely to occur within the first 8 weeks of treatment with LAMICTAL, although people taking LAMICTAL for several months have also been affected.

Erythema nodosum is often associated with systemic diseases such as tuberculosis and rheumatic fever. Tender, bright red, slightly elevated nodules develop along the shins. Erythema multiforme can have a number of causes, including viral and bacterial infection, chronic disease of the visceral organs, or allergic reactions to drugs. In Stevens Johnson Syndrome, a person has blistering of mucous membranes, typically in the mouth, eyes, and vagina, and patchy areas of rash. In toxic epidermal necrolysis, there is a similar blistering of mucous membranes. However, in addition to blistering, the entire epidermis peels off in sheets from large areas of the body. Both disorders can be life threatening.

Stevens Johnson Syndrome Symptoms & Treatment

Stevens Johnson Syndrome and toxic epidermal necrolysis usually begin with fever, headache, cough, and body aches, which may last from 1 to 14 days. Then a flat red rash breaks out on the face and trunk, often spreading later to the rest of the body in an irregular pattern. The areas of rash enlarge and spread, often forming blisters in their center. The skin of the blisters is very loose and easy to rub off.

In toxic epidermal necrolysis, large areas of skin peel off easily. In many people, 30% or more of the body surface peels away. The skin loss in toxic epidermal necrolysis is similar to a severe burn and is equally life threatening. Huge amounts of fluids and salts can seep from the large raw, damaged areas. A person who has this disorder is very susceptible to infection at the sites of damaged, exposed tissues; such infections are the most common cause of death in people with this disorder.

The affected areas of skin are painful, and the patient feels ill with chills and fever.The hair and nails sometimes fall out.

Blisters break out on the mucous membranes lining the mouth, throat, anus, genitals, and eyes. The damage to the lining of the mouth makes eating difficult, and closing the mouth may be painful, so the person may drool.
Ocular involvement includes severe conjunctivis, iritis, palpebral edema, conjunctival and corneal blisters and erosions, and corneal perforation. The eyes may become very painful, swell, and become so filled with pus that they seal shut. The corneas can become scarred and there may be loss of vision.

Esophageal strictures may occur when extensive involvement of the esophagus exists. Mucosal shedding in the tracheobronchial tree may lead to respiratory failure. Mucosal pseudomembrane formation may lead to mucosal scarring and loss of function of the involved organ system.

The urethra may also be affected, making urination difficult and painful. Vaginal stenosis and penile scarring have been reported. Renal complications are rare.

Sometimes the mucous membranes of the digestive and respiratory tracts are involved, resulting in diarrhea and difficulty breathing. 

Lamitical is a drug used to control seizures. In a small number of people, LAMICTAL causes a serious skin rash. In these cases, the person must be treated at a hospital; rarely, deaths have been reported. Serious skin rashes are most likely to occur within the first 8 weeks of treatment with LAMICTAL, although people taking LAMICTAL for several months have also been affected.

The best advice is to keep an eye on your skin and notice if it changes or becomes reddened and itchy. If you have questions, see your doctor. This is something they will want to know about, so be persistent with them.

I've been taking Lamictal over a year now and have had no effects at all. The drug does seem to be working against my seizures, though, and I am currently happy with the protection it has offered me. 

Wishing you seizure free days ahead!